Wisconsin, 2023

Hail and Damaging Wind in Wisconsin, May 31, 2023

May 31, 2023 · NWS MKX · 4 events in 3 counties and zones

Strong thunderstorms developed along a weak frontal boundary. Large hail and gusty winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong thunderstorms developed along a weak frontal boundary. Large hail and gusty winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 31, 8:52 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, May 31, 8:52 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
952 AM CDT Wed May 31 2023

.UPDATE...
(Issued 952 AM CDT Wed May 31 2023)

Temperatures are warming nicely across southern Wisconsin this
morning with everyone in the mid 70s to low 80s already. Inland
areas will have a chance to break 90 today. There will be a chance
for some isolated rain showers and maybe a few rumbles of thunder
later this afternoon/evening. The forecast is still on track for
today and tonight.

Patterson

&&

.SHORT TERM...
(Issued 402 AM CDT Wed May 31 2023)

Today and Tonight:

High pressure is still in control over the eastern U.S. while a
trough sits over the western half. WI is on the fringe of that
transition zone. The difference between today and yesterday is
that there is a subtle mid level shortwave trough that will make
its way across our area to help steepen the mid level lapse rates.
This will allow for a little more instability than previous days.
In addition, 925mb (and surface) temps will be a notch warmer.
Dewpoints are gradually increasing, although the air is still
overall very dry, but there is an increase in 850-500mb RH. Cloud
bases will be higher than 5000 ft with that bit of moisture
aloft.

Ingredients (moisture, instability, and lift) are there for a few
thunderstorms to develop inland of Lake Michigan this afternoon.
They will be diurnally driven, so dry weather will return this
evening. High temps are expected to be 89 or 90 inland. Lows
tonight will be in the mid to upper 60s.

Cronce

&&

.LONG TERM...
(Issued 402 AM CDT Wed May 31 2023)

Thursday through Tuesday:

More of the same for Thursday and Friday. Two more days with
highs around 90. The 850-500mb moisture looks a bit higher than
Wed for these two days, and another subtle upper trough will be
moving through. Therefore, higher chances of showers and
thunderstorms are in the forecast, mainly during the afternoon and
evening hours. With limited moisture and nil shear, not expecting
severe storms.

Thursday would be the best day for scattered shower coverage.
Friday, the dry air will start to push more inland from Lake
Michigan as high pressure works its way back into our area from
the Northeast U.S., so chances would be focused over Madison and
westward.

There has been a consistent signal for a weak backdoor cold front
to roll into WI, and models are starting to agree on the timing to
be Saturday afternoon/evening. Therefore, the heat will begin to
break over the weekend. The deterministic GFS is showing a
anomalous looking upper low parked over the Great Lakes on
Tuesday, while the ECMWF looks more realistic with a general upper
trough. Both model solutions hint at more seasonable temperatures
returning for southern WI.

Cronce

&&

.AVIATION...
(Issued 952 AM CDT Wed May 31 2023)

VFR conditions are expected to persist through the period. There
is a small chance for some isolated rain showers and a few storms
later this afternoon/evening for inland areas. Thursday brings
more scattered coverage for storms. Winds will remain light all
day and gradually become more south to southeast by this
afternoon.

Patterson

&&

.MARINE...
(Issued 402 AM CDT Wed May 31 2023)

With high pressure sitting over the Great Lakes region, there are
no concerns for gales or small craft advisory conditions. Expect a
lake breeze each day, with flow becoming more easterly by Saturday
evening.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 31, 8:17 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
917 AM CDT Wed May 31 2023

WIZ046-047-051-052-056>060-062>072-011430-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
917 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Ozone for all of southern Wisconsin until
11 PM tonight.

There is a slight chance for afternoon thunderstorms today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for afternoon thunderstorms Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-011430-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
917 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011430-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
917 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

www.weather.gov/mkx

In the hours before

Special weather statement, May 31, 11:53 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1253 PM CDT Wed May 31 2023

WIZ064-311815-
Jefferson WI-
1253 PM CDT Wed May 31 2023

...A couple strong thunderstorms will impact portions of
northeastern Jefferson County through 115 PM CDT...

At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm
near Lac La Belle, or 7 miles west of Okauchee Lake. Another storm
is several miles east of Johnson Creek. Both storms are slowly
moving north.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watertown, Ixonia, Pipersville, and Lake Lac La Belle.

This includes Interstate 94 between mile markers 270 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4306 8873 4320 8870 4320 8854 4306 8854
TIME...MOT...LOC 1751Z 225DEG 3KT 4311 8859

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

GEHRING
Special weather statement, May 31, 12:45 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Wed May 31 2023

WIZ058-311930-
Dodge WI-
145 PM CDT Wed May 31 2023

...A couple strong thunderstorms will impact portions of
northeastern Dodge County through 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking strong thunderstorms
near Iron Ridge, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayville, Horicon, Theresa, Iron Ridge, Woodland, and Kekoskee.

This includes Interstate 41 between mile markers 81 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4355 8840 4350 8840 4335 8842 4336 8864
      4356 8862
TIME...MOT...LOC 1844Z 189DEG 10KT 4340 8858

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

GEHRING

The radar

The Milwaukee radar (KMKX), 19 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Waukesha

When
May 31, 12:49 PM CST
Where
Waukesha County, 0.86 mi NE of Oconomowoc
Measured
0.88 in hail
Reported by
Public
Coordinates
43.130, -88.470

Thunderstorm Wind, Dodge

When
May 31, 12:54 PM CST to 12:58 PM CST
Where
Dodge County, Mayville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
43.500, -88.550

Many tree branches and leaves down from the gust front of a thunderstorm.

Hail, Waukesha

When
May 31, 3:17 PM CST
Where
Waukesha County, 0.5 mi W of Delafield
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -88.410

Hail, Walworth

When
May 31, 3:46 PM CST
Where
Walworth County, 2.06 mi NW of Troy
Measured
0.88 in hail
Reported by
Public
Coordinates
42.800, -88.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093019, 1093022, 1093020, 1093021.